Texas, 2019

Flood and Hail in Texas, April 5 to 6, 2019

April 5 to 6, 2019 · NWS LUB · 7 events in 4 counties and zones

Scattered to numerous thunderstorms developed early this evening across the southern South Plains and moved north and northeast. Instability and wind shear increased considerably after sunset and allowed a couple of these storms to become severe with sporadic hail, torrential rains, and one destructive downburst that caused an estimated $300K in damage to the city of Jayton (Kent County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered to numerous thunderstorms developed early this evening across the southern South Plains and moved north and northeast. Instability and wind shear increased considerably after sunset and allowed a couple of these storms to become severe with sporadic hail, torrential rains, and one destructive downburst that caused an estimated $300K in damage to the city of Jayton (Kent County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 5, 5:52 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 5, 5:52 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
652 PM CDT Fri Apr 5 2019

.AVIATION...
Scattered TSRA just SW-W of LBB will continue developing and
moving north through early evening, before a more considerable
round of TS arrives in the 9-11 PM time frame. Some TS will be
severe with downbursts and hail. After TS affects all terminals
tonight, MVFR to perhaps IFR ceilings are likely at all sites
before drier SW winds overspread the Caprock toward midday. At
CDS, there is a slim chance for additional TS tomorrow afternoon
near a dryline, but prospects for this are too low at this time.

&&

.PREV DISCUSSION... /issued 243 PM CDT Fri Apr 5 2019/

DISCUSSION...
The main weather impacts will be the potential for severe
thunderstorms this evening into overnight and strong winds on
Wednesday. The shortwave trough responsible for tonight's weather is
currently over northwestern Mexico and will quickly move east. Ahead
of this trough cloud coverage has increased and southerly winds are
brining up dewpoints in the mid 40s to mid 50s this afternoon. By
this evening upper level flow is very divergent and 850mb winds will
increase around 00Z with surface convergence over the South Plains.
Hi-res models have backed off some on early showers but have two
main rounds later. Both the HRRR and RAP have storms initiating
southwest of Lubbock around 00-01Z then moving northeast in a bowing
line. Then another round starts around 08Z further south and moves
northeast. With good instability and minimal CIN, expect storms to
become strong with hail up to 2 inches and winds to 70 mph possible.
As 850mb winds increase after 00Z, shear also increases with longer
and more curved hodographs so tornadoes will also be a possibility.
Storms will continue through the night and may not clear the eastern
counties until after 10-11Z. Have also increased PoPs in the Rolling
Plains Saturday morning to account for any lingering rain.

The upper level trough will continue to move east through the
weekend. A weak cold front will move through on Sunday morning
dropping highs a few degrees. Upper level ridging will build early
next week leading to above normal temperatures and highs will reach
the upper 80s to low 90s by Tuesday. As the next trough approaches
on Wednesday the pressure gradient will tighten significantly
resulting in a windy day. Have gone on the higher end of guidance
with winds 25-30 kts but did not go as highs as the MOS guidance of
45kts. Depending on how much rain we get tonight, above normal temps
and high winds may lead to fire weather concerns on Wednesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, Apr 5, 10:28 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1128 AM CDT Fri Apr 5 2019

TXZ021>044-060430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1128 AM CDT Fri Apr 5 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

A slight risk of severe thunderstorms is forecast over much of
the South Plains and Rolling Plains this evening through the
overnight hours. Numerous thunderstorms are expected to develop
this evening over the South Plains and spread across the Rolling
Plains and southern Texas Panhandle through the overnight hours.
This activity should form into one or more clusters or lines of
thunderstorms. Some of these storms will be severe, capable of
producing 2 inch diameter hail, wind gusts to 65 mph and isolated
tornadoes. In addition, locally heavy rainfall may create minor
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very strong westerly winds may develop on Wednesday, lofting
blowing dust and creating elevated or critical fire weather.

In the hours before

Local storm report, Apr 5, 5:56 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
656 PM CDT FRI APR 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     WOLFFORTH               33.51N 102.01W
04/05/2019  M59 MPH          LUBBOCK            TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1900198

JWJ

The radar

The Lubbock radar (KLBB), 97 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Garza

When
April 5, 8:16 PM CST
Where
Garza County, 8.93 mi ENE of Justiceburg
Measured
1 in hail
Reported by
Public
Coordinates
33.060, -101.050

No damage was reported.

Hail, Lubbock

When
April 5, 8:20 PM CST to 8:25 PM CST
Where
Lubbock County, 3.67 mi ENE of Wolfforth to 1.5 mi SSW of Doud
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
33.513, -101.958

A swath of hail up to nickel size fell across southwest Lubbock. No evidence of damage occurred.

Hail, Garza

When
April 5, 8:28 PM CST
Where
Garza County, 2.22 mi NE of Justiceburg
Measured
1.25 in hail
Reported by
Public
Coordinates
33.050, -101.170

No damage was reported.

Hail, Kent

When
April 5, 8:50 PM CST
Where
Kent County, 5.21 mi W of Clairemont
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.170, -100.840

No damage was reported.

Hail, Swisher

When
April 5, 9:38 PM CST
Where
Swisher County, 0.69 mi N of Tulia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.540, -101.770

No damage was reported.

Thunderstorm Wind, Kent

When
April 5, 10:46 PM CST to 10:48 PM CST
Where
Kent County, 0.57 mi S of Jayton to 0.58 mi E of Jayton
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.242, -100.579

A downburst caused widespread damage to structures, trees, and about one dozen power poles in and around Jayton. Photos provided by the local Emergency Manager indicated numerous homes sustained mostly light roofing damage, although two homes completely lost their roofs. A few homes had west-facing windows blown out from airborne gravel and stones. Several trees were completely uprooted by these fierce straight line winds. Damage to structures was further compounded by waves of heavy rain overnight that caused water damage to walls, flooring, and personal property. An initial loss estimate of $300K was assigned for all damages.

Flood, Garza

When
April 5, 11:00 PM CST to April 6, 1:00 AM CST
Where
Garza County, 7.32 mi NNE of Augustus to 2.62 mi NE of Augustus
Cause
Heavy Rain
Reported by
Public
Coordinates
33.227, -101.248

Several rounds of thunderstorms late this night deposited between three and five inches of rain in a few hours over a large swath of eastern Garza County. Low lying sections of Highway 84 were reported by TX-DoT to have standing water of several inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805987, 805988, 805989, 805990, 805991, 805992, 805994.